Digestive issues following surgery

A small proportion of people will develop the symptoms you describe after removal of the gallbladder. In most people, symptoms get better after some months, but they can be persistent in others.

By

Community

September 3, 2020 - 9:17 AM

Dear Dr. Roach: I’m a 43-year-old mostly healthy woman. After my gallbladder surgery, I had terrible abdominal pain, gas and diarrhea after eating. My doctor treated me with cholestyramine with good results, but now my triglyceride levels are high. I can’t live without the cholestyramine. What should I do? — L.D.V.

Dr. Keith Roach

Answer: A small proportion of people will develop the symptoms you describe after removal of the gallbladder. In most people, symptoms get better after some months, but they can be persistent in others. Your doctor chose an effective treatment, cholestyramine, which binds the bile acid salts. Unfortunately, a high triglyceride level is a common side effect of bile acid binders.

In general, when a drug causes a side effect, the patient and physician need to discuss whether the benefit is worth the side effect. In your case, the high triglycerides aren’t apparently causing any symptoms, but there is some evidence that high triglycerides increase risk for heart disease and stroke.

Related
April 24, 2020
March 5, 2020
March 4, 2020
April 23, 2019